Hail, Mora
- When
- August 28, 1:32 PM MST to 1:34 PM MST
- Where
- Mora County, Gascon
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.890, -105.450
Hail up to the size of ping pong balls in Gascon.
The center of upper level high pressure remained in place over southern Utah while low level moisture was recycled into the form of isolated afternoon showers and thunderstorms. Storms that developed over the central mountain chain during the early afternoon hours moved south-southwest toward nearby highlands and valleys by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The center of upper level high pressure remained in place over southern Utah while low level moisture was recycled into the form of isolated afternoon showers and thunderstorms. Storms that developed over the central mountain chain during the early afternoon hours moved south-southwest toward nearby highlands and valleys by late afternoon. A storm near Gascon produced ping pong ball size around 230 pm. Colliding outflow boundaries within the Rio Grande Valley led to the development of another severe storm to the north of Socorro where a wind gust to 65 mph was reported. Heavy rainfall and half inch hail with this storm also produced some minor flooding in Chamizal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 28, 10:40 AM MST, 2 hours 52 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1140 AM MDT Mon Aug 28 2017 .AVIATION... 18Z TAF CYCLE Lcl MVFR cigs from vcnty KCAO-KTCC thinning out as the low cloud deck advects wwd, and cld hgts should slowly lift with afternoon heating. Sct convection to develop aft 18Z nrn and wrn high terrain and move from northeast to southwest, with the stronger storms producing brief MVFR cigs/vsbys in clds/precipitation and mt obscurations along with wnd gusts to 40kt and small hail. && .PREV DISCUSSION...336 AM MDT Mon Aug 28 2017... .SYNOPSIS... A back door frontal boundary sliding westward across New Mexico this morning will usher in a reinforcing shot of low level moisture today and Tuesday. Showers and storms are expected to develop once again over the central high terrain and move south-southwest into nearby valleys and highlands by late afternoon. Wednesday and Thursday are expected to see a downtick in storm coverage as high pressure drifts closer to New Mexico and dry air from Colorado moves south into the state. The upper high will then attempt to move northwest into the Great Basin and allow an upper level disturbance to shift south over New Mexico Friday and Saturday. This may bring another increase in shower and storm coverage to the state. Temperatures in this pattern will be a few degrees above average across central and western New Mexico and a few degrees below average across eastern New Mexico. && .DISCUSSION... A convectively aided back door frontal boundary moving rapidly south and west across eastern NM will bring a brief period of gap winds to the middle and lower RGV this morning. This front will also usher in deeper low level moisture west to the Cont Divide. Stronger upslope flow into the central mt chain will lead to a noteable uptick in storm coverage today with steering flow once again toward the south- southwest. The higher 700-500mb layer mixing ratio values will focus over central and western NM thru Tuesday while a drier more stable airmass shifts into eastern NM. The 00Z GFS and NAM indicate the best instability will occur Tuesday as the upper high center drifts a bit farther westward. Wednesday is still advertised as a down day as the high drifts back toward the southeast and subsidence shifts west across more of the southern half of the forecast area. Moisture recycling beneath the high will still allow for some storms to develop over the northwest half of the area. Forecast confidence deteriorates starting Thursday as an upper wave approaches northern NM from the northern Rockies. This wave will have a big influence on what happens to the orientation of the upper high across the southwest CONUS through the weekend. A 40 kt speed max moving south thru NM with this wave may bring a significant uptick in storm coverage Friday and Saturday. This will hopefully also act as the kicker to lift Harvey out of southeast TX and into the Mississippi River Valley. The 00Z GFS still retrogrades the remnant H5 circulation from Harvey west into eastern NM early next week. The 00Z ECMWF lifts it northeast away from TX over the weekend. Meanwhile, a potentially strong tropical system is developing along the Baja region. Lots of changes expected with each forecast cycle until better consistency develops. Guyer && .FIRE WEATHER... A mid level high pressure system will remain over the Great Basin until Thursday when an upper trough crossing the northern and central Rockies will nudge it south southeastward over Arizona. The high pressure system aloft will thus steer daily rounds of scattered to isolated showers and thunderstorms south and southwestward off the high terrain and over adjacent lowlands. Some of the energy with the shortwave crossing the northern and central Rockies on Thursday will shear south and southwestward around the upper high and over New Mexico on Friday and Saturday, causing showers and storms to extend their coverage onto portions of the eastern plains in addition to central and western areas. After some cooler temperatures in the wake of last night's back door cold front, high temperatures will generally trend upward through Thursday before cooling some with a back door cool front Friday into Saturday. Also, after higher humidities today, readings will generally trend downward across eastern and central areas Tuesday through Thursday, before trending back upward Friday and Saturday. There is some variability in the models, but the upper high is forecast to redevelop over the Great Basin or West Coast Friday through the weekend allowing drier air over NM from the north with spottier thunderstorms favoring the high terrain. Pockets of poor ventilation are expected over northern areas today, eastern areas Tuesday, then back over the north Wednesday. Areas of poor ventilation are then forecast to increase in coverage Thursday and Friday. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 338 AM MDT Mon Aug 28 2017 NMZ501>540-291100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 338 AM MDT Mon Aug 28 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms in and around the high terrain through this evening may produce brief strong outflow wind gusts to 50 mph, small hail, and localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous showers and thunderstorms Tuesday over central and western New Mexico will be capable of producing brief strong outflow wind gusts to 50 mph, small hail, and localized heavy rainfall. A more active weather pattern is possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1008 AM MDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 3 SSW AMISTAD 35.87N 103.18W
08/27/2017 M1.00 INCH UNION NM CO-OP OBSERVER
&&
EVENT NUMBER ABQ1702183
RJOJOLASpecial Weather Statement National Weather Service Albuquerque NM 100 PM MDT MON AUG 28 2017 NMZ523-281930- Central Highlands- 100 PM MDT MON AUG 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND SOUTHEASTERN SANTA FE COUNTIES UNTIL 130 PM MDT... At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Rowe, or 28 miles southeast of Santa Fe. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of west central San Miguel and southeastern Santa Fe Counties. && LAT...LON 3536 10575 3537 10565 3524 10557 3522 10577 TIME...MOT...LOC 1900Z 350DEG 4KT 3533 10569 Hergert
Special Weather Statement
National Weather Service Albuquerque NM
115 PM MDT MON AUG 28 2017
NMZ512-523-281945-
West Slopes Sangre de Cristo Mountains-Central Highlands-
115 PM MDT MON AUG 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 145 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rowe and the Pecos National Historical Park, or 19 miles southeast
of Santa Fe, moving southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Pecos, Rowe, North San Ysidro, South San Ysidro and Lower Colonias.
This includes Interstate 25 between Mile Markers 305 and 313.
&&
LAT...LON 3554 10557 3550 10557 3548 10554 3547 10553
3540 10567 3553 10572 3558 10565
TIME...MOT...LOC 1914Z 324DEG 8KT 3553 10565
HergertPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
232 PM MDT MON AUG 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL GASCON 35.89N 105.45W
08/28/2017 M1.50 INCH MORA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702184
CMLThe Albuquerque radar (KABX), 149 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to the size of ping pong balls in Gascon.
Severe outflow wind gusts up to 65 mph reported in Chamizal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710362, 710363.